In addition to being widely consumed to relieve headaches, aspirin (ASA) is known for its “blood thinning” effect and preventing heart attack and stroke.
The problem is that, according to research done by the University of Southampton in the UK and the University of Maastricht in the Netherlands, taking aspirin regularly to protect your body can actually increase your chances of having a heart attack. .
The study, published in the British Journal of Clinical Pharmacology, was led by Dr. Leo Stolk and examined 30,000 patients with atrial fibrillation — a condition characterized by a rapid, irregular heartbeat that increases the risk of heart attacks and premature death — who are taking aspirin, warfarin or a new generation of drugs to prevent heart attacks.
The conclusion of the research was that patients who take aspirin daily are 1.9 times more likely to have a heart attack compared to those who take warfarin, a drug that blocks the action of vitamin K and prevents clots from forming.
“Treatment with oral anticoagulants has been the mainstay of stroke prevention in patients with atrial fibrillation for decades. Now, however, we have identified an increased risk of heart attacks in patients taking or have taken aspirin compared to those taking vitamin K antagonists,” said Dr. Stolk.
Still according to the researcher, the beneficial effect of aspirin in patients with atrial fibrillation is not confirmed. Therefore, this drug has been removed from the new guidelines on the treatment of this condition in the UK.
Other Disadvantages of Aspirin
In addition to increasing the chances of a heart attack occurring in patients with atrial fibrillation, aspirin can also irritate the gastrointestinal mucosa, causing stomach bleeding, especially when treatment is prolonged.
Some studies also indicate that aspirin may be responsible for bleeding in the brain, which eventually leads to a stroke. That is, although aspirin is often prescribed to prevent clots from forming and subsequent strokes, it could end up causing a stroke for another reason.
It is worth remembering that, despite the results of this study, you should not suspend any type of treatment prescribed by your doctor. The increase in the chances of heart attack was only researched in patients with atrial fibrillation, not in the population. So be sure to consult your doctor before making any changes to your medications.
Likewise, it is important to pay attention to the fact that even a simple aspirin can pose health risks if consumed improperly, which is a good example of the dangers of self-medication.
The information contained on this page is for informational purposes only. They do not replace the advice and follow-up of doctors, nutritionists, psychologists, physical education professionals and other specialists.
With Knowledge Comes Wisdom
Walk comfortably in both Darkness and Light with these digital Books of Shadows: